Missouri, 2014

Hail and Damaging Winds in Missouri, July 14, 2014

July 14, 2014 · NWS LSX · 6 events in 4 counties and zones

A cold front moved through the region triggering thunderstorms. Some of the storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering thunderstorms. Some of the storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 14, 5:29 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 5:29 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
629 AM CDT Mon Jul 14 2014

.SHORT TERM:  (Through Tonight)
Issued at 226 AM CDT Mon Jul 14 2014

Focus this period will be precip chances as well as the svr threat
associated with these storms.

Mdls are in relatively good agreement with a cdfnt pushing thru the
CWA today. The NAM is slightly slower than other guidance, but only
by a couple of hours. This fnt will reinforce a weaker baroclinic
zone that is shifting S of the CWA early this morning.

This zone is expected to continue to produce TSRA S of the CWA
during the day. The cdfnt is currently progd to reach the MO/IA
border around 12z this morning. By 18z, the fnt is progd to be
near a PPQ to MBY line before pushing S of the CWA by 03z. While
isod SHRA may accompany this fnt this morning, believe the greater
coverage will hold off until around Noon today. Mdls prog K index
values around 40 C along and ahead of the fnt. This, coupled with
the timing of the fnt, shud limit the svr threat in the CWA.
However, mdls prog around 1500 J/kg SBCAPE along and ahead of the
fnt, which may support isod near svr storms.

Focus tonight will be temps as the fnt continues to push S of the
area with high pressure building into the region. Clouds shud clear
out quickly with winds diminishing. With such cool dewpoints, have
trended twd the cooler guidance.

Tilly

.LONG TERM:  (Tuesday through Sunday)
Issued at 230 AM CDT Mon Jul 14 2014

(Tuesday through Wednesday)

Focus thru this period will be temps. Mdls are in rather good
agreement thru the period. A large sfc ridge is progd to build
into the region tonight behind the cdfnt mentioned above. Mdls
agree with 805 mb temps in the 8 C to 10 C degree range thru Wed
which shud keep highs in the low to mid 70s. The cool dewpoints
with this sfc ridge will allow lows to drop well into the 50s and
perhaps into the 40s in some spots.

(Thursday through Sunday)

Mdl solns quickly diverge at the beginning of this period. Mdl
mass fields do not differ much until the GFS develops an upper low
late Thurs into Fri. Believe this is a result of the convection
developed on Wed and Thurs across the Plains. Also believe at
least the nrn portions of this convection is due to convective
feedback. With the GFS soln as an outlier and the ECMWF/GEM in
rather good agreement, have trended away from the GFS soln.
Overall, not much change from the prev forecast with temps well
below avg until Sun.

Tilly

&&

.AVIATION:  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 609 AM CDT Mon Jul 14 2014

The first concern for this TAF package is that for low ceilings
and fog that have developed in the wake of precipitation that
exited the area overnight. In central MO and including KCOU, fairly
widespread dense fog has reduced visibilities to under 1/4SM for
much of the night. Further east and including metro area TAF sites,
trends indicate the potential for IFR cigs and MVFR visibility for
the first couple hours of the period. However, all sites affected
by fog should see an improvement through the morning hours as
ceilings lift and fog burns off. The second concern is that of a
second cold front, poised to move through the area today.
Currently, the cold front extends from roughly KDBQ southwestward
along the Missouri/Illinois border and just south of KAFK. While
showers may develop along the front as it moves through KUIN
during the late morning/early afternoon, greater instability
exists further south and east. Have currently continued VCSH
mention at KUIN and KCOU, and VCTS for metro TAF sites this
afternoon as the cold front moves through. Uncertainties regarding
coverage and exact timing preclude any TEMPO groups at this time.
The front should be south of all area TAF sites by 21Z, at which
time winds will have veered to the northwest and increased to
around 10-14KT. Winds will remain northwesterly through the end of
the period in the wake of the front, and while a mostly VFR
forecast is expected, reductions in ceilings/visibility may occur
with any storms that move over the terminals.

Specifics for KSTL:

Some light fog/low ceilings in the wake of the precipitation that
departed overnight could impact the terminal through the first
couple hours of the TAF period, with brief periods of IFR ceilings
possible. However, expect quick improvement through the morning
hours. Another cold front will move through the terminal this
afternoon after 18Z, which will likely be accompanied by
SHRA/TSRA. However, uncertainties regarding timing/coverage have
warranted a continuation of VCTS mention from 18-21Z rather than
any TEMPO groups at this time. The front should be south of the
terminal by 21Z, at which time the winds will veer to the
northwest and increase to around 12KT. Northwest winds will
prevail through the end of the period in the wake of the front,
with a clear sky. While a mostly VFR forecast is expected beyond
this morning, reductions in ceilings/visibility may occur with any
storm that moves over the terminal.

JP

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     87  57  76  56 /  50  10   0   0
Quincy          79  51  72  50 /  40   5   0   0
Columbia        84  53  74  52 /  50   5   0   0
Jefferson City  85  55  75  54 /  50  10   0   0
Salem           86  55  74  53 /  50  20   0   0
Farmington      86  55  74  53 /  50  40   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...DENSE FOG ADVISORY until 9 AM CDT this morning FOR Boone MO-
     Callaway MO-Cole MO-Gasconade MO-Moniteau MO-Montgomery MO-
     Osage MO.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 14, 2:49 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
349 AM CDT MON JUL 14 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
349 AM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY ACROSS THE REGION.
ORGANIZED SEVERE WEATHER IS NOT CURRENTLY ANTICIPATED. HOWEVER...A
FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS UP TO 45 MPH.

MAJOR RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ON THE
MISSISSIPPI RIVER BETWEEN QUINCY AND SAVERTON. PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY THROUGH SUNDAY.

MAJOR RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ON THE
MISSISSIPPI RIVER BETWEEN QUINCY AND SAVERTON EARLY THIS WEEK.
PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TILLY

The radar

The Pleasant Hill radar (KEAX), 130 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Moniteau

When
July 14, 11:34 AM CST
Where
Moniteau County, Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.650, -92.780

Thunderstorm winds pushed over several power poles in Tipton.

Hail, Moniteau

When
July 14, 11:55 AM CST to 12:00 PM CST
Where
Moniteau County, 4 mi S of California to 5 mi SE of California
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.572, -92.570

Hail, Cole

When
July 14, 12:05 PM CST
Where
Cole County, 3 mi WSW of Lohman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.533, -92.421

Thunderstorm Wind, Cole

When
July 14, 12:05 PM CST
Where
Cole County, 3 mi WSW of Lohman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.533, -92.421

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, St. Charles

When
July 14, 12:45 PM CST
Where
St. Charles County, 1.03 mi S of St Peters
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.785, -90.622

Thunderstorm Wind, St. Louis

When
July 14, 1:07 PM CST to 1:20 PM CST
Where
St. Louis County, Hazelwood to Ferguson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.780, -90.420

Thunderstorm winds blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540420, 540421, 540422, 540423, 540425, 540426.